Alert archive / Michigan / Wind Chill Advisories in 2017
Wind Chill Advisory 1, NWS Gaylord, MI
NWS Gaylord, MI issued this wind chill advisory at Dec 26, 2017, 3:09 PM EST for 5 counties in Michigan. It took effect at Dec 26, 2017, 7:00 PM EST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Dec 26, 2017, 3:09 PM EST (20:09 UTC)
- In effect from
- Dec 26, 2017, 7:00 PM EST
- Expired
- Dec 27, 2017, 10:00 AM EST
- In force
- 15 hr
- Issued by
- NWS Gaylord, MI
Counties Arenac County, MI, Gladwin County, MI, Iosco County, MI, Ogemaw County, MI, Roscommon County, MI
The radar
The NCL Michigan radar (KAPX), 93 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 8.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
423 WWUS43 KAPX 262009 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 309 PM EST Tue Dec 26 2017 MIZ008-270415- /O.EXT.KAPX.WS.W.0008.000000T0000Z-171227T0500Z/ Chippewa- Including the city of Sault Ste. Marie 309 PM EST Tue Dec 26 2017 ...WINTER STORM WARNING NOW IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * WHAT...Heavy lake effect snow occurring. Plan on difficult travel conditions. Additional snow accumulations of 1 to 3 inches, with localized amounts up to 5 inches, are expected. * WHERE...Chippewa County. * WHEN...Until midnight EST tonight. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. Cold wind chills as low as 25 below zero will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for heavy lake effect snow means significant amounts of lake effect snow are forecast that will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. $$ MIZ016-019>022-027-270415- /O.CON.KAPX.WS.W.0008.000000T0000Z-171227T2200Z/ Emmet-Charlevoix-Leelanau-Antrim-Otsego-Kalkaska- Including the cities of Petoskey, Charlevoix, Northport, Mancelona, Gaylord, and Kalkaska 309 PM EST Tue Dec 26 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM EST WEDNESDAY... * WHAT...Heavy lake effect snow occurring. Plan on difficult travel conditions, including during the morning commute on Wednesday. Additional snow accumulations of 6 to 9 inches, with localized amounts up to 12 inches, are expected. * WHERE...Portions of Northern Lower Michigan. * WHEN...Until 5 PM EST Wednesday. * ADDITIONAL DETAILS...Winds gusting as high as 30 mph will cause patchy blowing and drifting snow. Cold wind chills as low as 20 below zero will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for heavy lake effect snow means significant amounts of lake effect snow are forecast that will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. $$ MIZ015-270415- /O.NEW.KAPX.WC.Y.0001.171227T0000Z-171227T1500Z/ Mackinac- Including the city of St. Ignace 309 PM EST Tue Dec 26 2017 ...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST WEDNESDAY... The National Weather Service in Gaylord has issued a WIND CHILL ADVISORY, which is in effect from 7 PM this evening to 10 AM EST Wednesday. * WIND CHILL VALUES...As low as 25 below zero. * OTHER IMPACTS...Cold wind chills as low as 25 below zero will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that very cold air and strong winds will combine to generate low wind chills. This will result in frost bite and lead to hypothermia if precautions are not taken. If you must venture outdoors...make sure you wear a hat and gloves. && $$ MIZ034>036-041-042-270415- /O.NEW.KAPX.WC.Y.0001.171227T0000Z-171227T1500Z/ Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Including the cities of Houghton Lake, West Branch, Tawas City, Gladwin, and Standish 309 PM EST Tue Dec 26 2017 ...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST WEDNESDAY... The National Weather Service in Gaylord has issued a WIND CHILL ADVISORY, which is in effect from 7 PM this evening to 10 AM EST Wednesday. * WIND CHILL VALUES...As low as 20 below zero. * OTHER IMPACTS...Cold wind chills as low as 20 below zero will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that very cold air and strong winds will combine to generate low wind chills. This will result in frost bite and lead to hypothermia if precautions are not taken. If you must venture outdoors...make sure you wear a hat and gloves. && $$ MIZ017-023-025-026-028-031-270415- /O.CON.KAPX.WW.Y.0037.000000T0000Z-171227T2200Z/ Cheboygan-Montmorency-Benzie-Grand Traverse-Crawford-Manistee- Including the cities of Cheboygan, Atlanta, Frankfort, Traverse City, Grayling, and Manistee 309 PM EST Tue Dec 26 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST WEDNESDAY... * WHAT...Lake effect snow occurring. Plan on slippery road conditions, including during the morning commute on Wednesday. Additional snow accumulations of 4 to 6 inches, with localized amounts up to 8 inches, are expected. * WHERE...Portions of Northern Lower Michigan. * WHEN...Until 5 PM EST Wednesday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. Cold wind chills as low as 15 below zero will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for lake effect snow means lake effect snow is forecast that will make travel difficult in some areas. Use caution when traveling. $$
3 follow-up statements
158 WWUS43 KAPX 270330 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 1030 PM EST Tue Dec 26 2017 MIZ008-271100- /O.EXT.KAPX.WS.W.0008.000000T0000Z-171227T1100Z/ Chippewa- Including the city of Sault Ste. Marie 1030 PM EST Tue Dec 26 2017 ...WINTER STORM WARNING NOW IN EFFECT UNTIL 6 AM EST WEDNESDAY... * WHAT...Heavy lake effect snow occurring. Plan on difficult travel conditions. Where snow showers persist, total nighttime accumulations of 3 to 6 inches are expected. * WHERE...Chippewa County. * WHEN...Until 6 AM EST Wednesday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. Cold wind chills as low as 25 below zero will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for heavy lake effect snow means significant amounts of lake effect snow are forecast that will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. $$ MIZ016-019>022-027-271130- /O.CON.KAPX.WS.W.0008.000000T0000Z-171227T2200Z/ Emmet-Charlevoix-Leelanau-Antrim-Otsego-Kalkaska- Including the cities of Petoskey, Charlevoix, Northport, Mancelona, Gaylord, and Kalkaska 1030 PM EST Tue Dec 26 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM EST WEDNESDAY... * WHAT...Heavy lake effect snow occurring. Plan on difficult travel conditions, including during the morning commute on Wednesday. Where snow showers persist, total nighttime snow accumulations of 3 to 6 inches are expected. * WHERE...Portions of Northern Lower Michigan. * WHEN...Until 5 PM EST Wednesday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for heavy lake effect snow means significant amounts of lake effect snow are forecast that will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. $$ MIZ017-023-025-026-028-031-271130- /O.CON.KAPX.WW.Y.0037.000000T0000Z-171227T2200Z/ Cheboygan-Montmorency-Benzie-Grand Traverse-Crawford-Manistee- Including the cities of Cheboygan, Atlanta, Frankfort, Traverse City, Grayling, and Manistee 1030 PM EST Tue Dec 26 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST WEDNESDAY... * WHAT...Lake effect snow occurring. Plan on slippery road conditions. Where snow showers persist, total nighttime snow accumulations of 2 to 4 inches are expected. * WHERE...Portions of Northern Lower Michigan. * WHEN...Until 5 PM EST Wednesday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for lake effect snow means lake effect snow is forecast that will make travel difficult in some areas. Use caution when traveling. $$ MIZ015-271130- /O.CON.KAPX.WC.Y.0001.000000T0000Z-171227T1500Z/ Mackinac- Including the city of St. Ignace 1030 PM EST Tue Dec 26 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST WEDNESDAY... * WHAT...Very cold wind chills expected. Cold wind chills as low as 20 below zero will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 10 below zero to 20 below zero. * WHERE...Mackinac County. * WHEN...Until 10 AM EST Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ MIZ034>036-041-042-271130- /O.CON.KAPX.WC.Y.0001.000000T0000Z-171227T1500Z/ Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Including the cities of Houghton Lake, West Branch, Tawas City, Gladwin, and Standish 1030 PM EST Tue Dec 26 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST WEDNESDAY... * WHAT...Very cold wind chills expected. Cold wind chills as low as 20 below zero will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 10 below zero to 20 below zero. * WHERE...Roscommon, Ogemaw, Iosco, Gladwin and Arenac Counties. * WHEN...Until 10 AM EST Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ http://www.weather.gov/apx
422 WWUS43 KAPX 270813 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 313 AM EST Wed Dec 27 2017 MIZ016-271615- /O.CAN.KAPX.WS.W.0008.000000T0000Z-171227T2200Z/ /O.EXA.KAPX.WW.Y.0037.000000T0000Z-171227T2200Z/ Emmet- Including the city of Petoskey 313 AM EST Wed Dec 27 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Lake effect snow has ended, but is expected to redevelop today over mainly the southern portions of the county, including communities around Little Traverse Bay. Plan on slippery road conditions and additional periods of poor visibility. Additional snow accumulations of 1 to 3 inches, with localized higher amounts around Little Traverse Bay. * WHERE...Emmet County. * WHEN...Until 5 PM EST this afternoon. * ADDITIONAL DETAILS...Be prepared for significantly reduced visibility at times. Cold wind chills as low as 15 below zero will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for lake effect snow means lake effect snow is forecast that will make travel difficult in some areas. Use caution when traveling. $$ MIZ022-270915- /O.CAN.KAPX.WS.W.0008.000000T0000Z-171227T2200Z/ Otsego- Including the city of Gaylord 313 AM EST Wed Dec 27 2017 ...WINTER STORM WARNING IS CANCELLED... Less coverage and frequency of snow is anticipated today, with additional accumulations around an inch. Therefore, the winter storm warning has been cancelled. $$ MIZ008-270915- /O.CAN.KAPX.WS.W.0008.000000T0000Z-171227T1100Z/ Chippewa- Including the city of Sault Ste. Marie 313 AM EST Wed Dec 27 2017 ...WINTER STORM WARNING IS CANCELLED... Snow has ended over most of the county. Periods of lighter snows will however impact the Paradise and Whitefish Bay areas today. Therefore, the winter storm warning has been cancelled. $$ MIZ017-023-028-031-270915- /O.CAN.KAPX.WW.Y.0037.000000T0000Z-171227T2200Z/ Cheboygan-Montmorency-Crawford-Manistee- Including the cities of Cheboygan, Atlanta, Grayling, and Manistee 313 AM EST Wed Dec 27 2017 ...WINTER WEATHER ADVISORY IS CANCELLED... Less coverage and frequency of snow is anticipated today. Therefore, the winter weather advisory has been cancelled. $$ MIZ019>021-027-271615- /O.CON.KAPX.WS.W.0008.000000T0000Z-171227T2200Z/ Charlevoix-Leelanau-Antrim-Kalkaska- Including the cities of Charlevoix, Northport, Mancelona, and Kalkaska 313 AM EST Wed Dec 27 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... * WHAT...Periods of accumulating lake effect snow with poor visibility continues. Plan on difficult travel conditions, including during the morning commute. Additional snow accumulations of 2 to 5 inches are expected. * WHERE...Charlevoix, Leelanau, Antrim and Kalkaska Counties. * WHEN...Until 5 PM EST this afternoon. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. Cold wind chills as low as 15 below zero will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for heavy lake effect snow means significant amounts of lake effect snow are forecast that will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. $$ MIZ025-026-271615- /O.CON.KAPX.WW.Y.0037.000000T0000Z-171227T2200Z/ Benzie-Grand Traverse- Including the cities of Frankfort and Traverse City 313 AM EST Wed Dec 27 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... * WHAT...Periods of accumulating lake effect snow with poor visibility continues. Plan on slippery road conditions, including during the morning commute. Additional snow accumulations of 1 to 4 inches are expected. * WHERE...Benzie and Grand Traverse Counties. * WHEN...Until 5 PM EST this afternoon. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. Cold wind chills as low as 15 below zero will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for lake effect snow means lake effect snow is forecast that will make travel difficult in some areas. Use caution when traveling. $$ MIZ015-271500- /O.CON.KAPX.WC.Y.0001.000000T0000Z-171227T1500Z/ Mackinac- Including the city of St. Ignace 313 AM EST Wed Dec 27 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...Very cold wind chills. Cold wind chills as low as 25 below zero will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 25 below zero. * WHERE...Mackinac County. * WHEN...Until 10 AM EST this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ MIZ034>036-041-042-271500- /O.CON.KAPX.WC.Y.0001.000000T0000Z-171227T1500Z/ Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Including the cities of Houghton Lake, West Branch, Tawas City, Gladwin, and Standish 313 AM EST Wed Dec 27 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...Very cold wind chills expected. Cold wind chills as low as 20 below zero will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 25 below zero. * WHERE...Roscommon, Ogemaw, Iosco, Gladwin and Arenac Counties. * WHEN...Until 10 AM EST this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ http://www.weather.gov/apx
827 WWUS43 KAPX 271505 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 1005 AM EST Wed Dec 27 2017 MIZ015-034>036-041-042-271615- /O.EXP.KAPX.WC.Y.0001.000000T0000Z-171227T1500Z/ Mackinac-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Including the cities of St. Ignace, Houghton Lake, West Branch, Tawas City, Gladwin, and Standish 1005 AM EST Wed Dec 27 2017 ...WIND CHILL ADVISORY HAS EXPIRED... The Wind Chill Advisory has been allowed to expire. However... temperatures will remain cold today with afternoon highs in the single digits above zero to around 10 degrees and wind chills at or just below zero. $$ MIZ019>021-027-272200- /O.CON.KAPX.WS.W.0008.000000T0000Z-171227T2200Z/ Charlevoix-Leelanau-Antrim-Kalkaska- Including the cities of Charlevoix, Northport, Mancelona, and Kalkaska 1005 AM EST Wed Dec 27 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... * WHAT...Periods of accumulating lake effect snow with poor visibility continues. Plan on difficult travel conditions, including during the morning commute. Additional snow accumulations of 2 to 5 inches are expected. * WHERE...Charlevoix, Leelanau, Antrim and Kalkaska Counties. * WHEN...Until 5 PM EST this afternoon. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. Cold wind chills as low as 15 below zero will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for heavy lake effect snow means significant amounts of lake effect snow are forecast that will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. $$ MIZ016-025-026-272200- /O.CON.KAPX.WW.Y.0037.000000T0000Z-171227T2200Z/ Emmet-Benzie-Grand Traverse- Including the cities of Petoskey, Frankfort, and Traverse City 1005 AM EST Wed Dec 27 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... * WHAT...Lake effect snow has ended, but is expected to redevelop today over mainly the southern portions of the county, including communities around Little Traverse Bay. Plan on slippery road conditions and additional periods of poor visibility. Additional snow accumulations of 1 to 3 inches, with localized higher amounts around Little Traverse Bay. * WHERE...Emmet County. * WHEN...Until 5 PM EST this afternoon. * ADDITIONAL DETAILS...Be prepared for significantly reduced visibility at times. Cold wind chills as low as 15 below zero will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for lake effect snow means lake effect snow is forecast that will make travel difficult in some areas. Use caution when traveling. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this wind chill advisory went out at Dec 26, 3:09 PM EST, 0 minutes earlier.
Area forecast discussion, Dec 26, 3:09 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
309 PM EST Tue Dec 26 2017
.NEAR TERM...(Tonight through Wednesday)
Issued at 309 PM EST Tue Dec 26 2017
...Continued very cold with accumulating lake effect snow showers...
High Impact Weather Potential...Continued hazardous holiday travel
due to accumulating snow...low visibilities and some blowing/
drifting snow. Very cold with low wind chills.
Pattern Synopsis/Forecast...Broad troughing remains over the Great
Lakes region this afternoon...with deep cyclonic flow thru the
entire column. Closed lake-aggregate surface low is still centered
over Whitefish Bay. Arctic airmass overhead combined with deep
cyclonic flow/convergence continue to produce W/NW flow lake effect
snow showers impacting the typical snowbelt regions across our CWA.
Horizontal roll convection has stayed rather well defined despite
the typical diurnal disruption (which is minimized at this time of
year due to low sun angle). Multi-banded lake snow band structure
remains basically in tact...with maximized snowfall still targeting
our warned areas and weaker snow bands streaming into advisory
areas. Temps have not moved much this afternoon...remaining mostly
in the single digits above zero.
As we head into tonight and Wednesday...low level winds will
gradually shift to a more NW trajectory...redirecting ongoing lake
snow bands slightly further south and west but still within the
current layout of warnings and advisories. Expect accumulating lake
snow will continue to impact portions of Chippewa county thru the
evening hours...and have opted to extend the warning thru 05Z. Rest
of the headlines are in effect thru tonight and much of
Wednesday...and will maintain these headlines thru this time with
the expectation of several more inches of snow combined with very
cold temps and low wind chills. In coordination with surrounding
Michigan offices...will also issue a Wind Chill Advisory for
Mackinac county as well as several counties within our SE CWA where
partial clearing will allow temps to plummet and apparent temps to
reach advisory criteria tonight into early Wednesday.
Stay warm and safe everyone!
&&
.SHORT TERM...(Wednesday night through Friday)
Issued at 309 PM EST Tue Dec 26 2017
High impact weather potential: Some lake effect snow to continue.
Arctic high pressure will move overhead on Wed night. Southerly
return flow behind the high gets started on Thursday, ahead of a
weak area of low pressure that lifts toward Superior Thu night
before stalling. An associated cold front will swing across northern
MI Friday morning, returning w to nw low-level flow. Through all of
this, it is plenty cold enough for lake effect processes, though
temps are tending to moderate slightly with time.
Wed night lake effect will be hindered in coverage by collapsing
1000-850mb winds. Expect lake effect snow to be ongoing in light nw
flow into western Chip/Mack Cos, and especially in the larger Gd
Trav Bay region. It is likely to get stuck in those areas overnight
while slowly deteriorating, and/or getting pushed back into the lake
by land breezes. Potential still exists for 2-3" of snow, especially
near and just east of Gd Trav Bay. Otherwise, partly cloudy skies
and light winds will contribute to a cold night. Min temps will be
above zero near Lake MI, but below zero everywhere else, including
-10 to -15f at the Sault.
Thursday, developing southerly 1000-850mb winds and convergence from
overnight land breezes will focus a potent n-s band over Lake MI.
This should largely remain offshore of our counties early in the
day, but could eventually get pushed onshore (west of TVC/CAD and
into far western Mack Co) in the afternoon. In addition, deeper
warm/moist advection will contribute to a chance of light synoptic
snow expanding into northern MI in the afternoon. Could be 1-2" of
snow in the MBL/Frankfort area, and in far western Mack Co. Less
than that elsewhere. Max temps around 10f above to the mid teens.
Thu night/Friday...front crosses northern MI Thu night, returning
wnw flow to the area. Moisture availability diminishes across
northern lower MI Thu night, and we remain the southern edge of
deeper moisture into Friday. Lake effect/enhanced snow showers will
continue into Thu night, with chance pops everywhere and likely pops
in nw lower MI. Those likely pops persist into Friday, while
migrating to the more typical wnw-flow snowbelts. A few inches of
snow each period are certainly possible. Min temps from near zero
(Sault) to lower teens (MBL/Frankfort). Max temps teens.
&&
.LONG TERM...(Friday night through Tuesday)
Issued at 309 PM EST Tue Dec 26 2017
The extended period will continue to be cold, with well below normal
temperatures for this time of the year. This cold weather will
continue periods of lake effect snow with 850 temps between -18 to -
25C, although the models have been fairly inconsistent on wind flow
regimes. Too much uncertainty...could just have transient bands
throughout the period or things may line up just right for a wind
regime to dump locally heavier amounts over some locations. Will
have to continue keeping an eye on this period and make changes to
the forecast as necessary.
Highs will be in the single digits to low teens, while lows will be
in the single digits below and above zero for most. Windchill
readings will be well below zero throughout the period, with the
coldest readings during the overnight and morning hours. The upper
peninsula may see windchill readings between -20 and -30F...with the
coldest times being Saturday and Sunday nights.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1200 PM EST Tue Dec 26 2017
W/NW flow lake effect snow bands will continue to stream inland
off of Northern Lake Michigan into much of NW and North Central
Lower Michigan this afternoon...tonight and Wednesday. Cigs will
remain at MVFR/low VFR thru the 24 hr TAF forecast period...with
vsbys periodically dropping to IFR within heavier snow bands.
W/NW winds gusting to 15 to 25 kts this afternoon will produce
some blowing snow...further reducing vsbys. Wind speeds will
diminish tonight into Wednesday as high pressure tries to edge
into the Western Great Lakes region.
&&
.MARINE...
Issued at 309 PM EST Tue Dec 26 2017
Winds and waves will continue to reach SCA criteria across all of
our nearshore areas thru this evening...but will slowly diminish
late tonight into Wednesday as high pressure slowly begins to push
into Michigan. Lake effect snow showers will continue to impact much
of our region tonight and Wednesday...diminishing Wednesday night
and Thursday as winds shift to a more southerly component ahead of
our next low pressure system.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING until 5 PM EST Wednesday for MIZ016-019>022-
027.
WINTER WEATHER ADVISORY until 5 PM EST Wednesday for MIZ017-023-
025-026-028-031.
WIND CHILL ADVISORY from 7 PM this evening to 10 AM EST
Wednesday for MIZ015-034>036-041-042.
WINTER STORM WARNING until midnight EST tonight for MIZ008.
LH...SMALL CRAFT ADVISORY until 5 AM EST Wednesday for LHZ345>349.
LM...SMALL CRAFT ADVISORY until 5 AM EST Wednesday for LMZ341.
SMALL CRAFT ADVISORY until 5 PM EST Wednesday for LMZ323-342-
344>346.
LS...SMALL CRAFT ADVISORY until midnight EST tonight for LSZ321-322.
&&
NEAR TERM...MR
SHORT TERM...JZ
LONG TERM...TL
AVIATION...MR
MARINE...MRHazardous weather outlook, Dec 26, 9:01 AM EST, 6 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 901 AM EST Tue Dec 26 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-270815- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 901 AM EST Tue Dec 26 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. Periods of accumulating lake effect snow showers and poor visibility, along with areas of blowing and drifting snow, will continue to produce hazardous travel conditions across portions of northern Michigan. Very cold wind chills well below zero will also continue. See ongoing warnings and advisories for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Periods of accumulating lake effect snow showers and poor visibility, resulting in hazardous travel, will persist Wednesday over portions of northern Michigan. See ongoing warnings and advisories for additional information. Wind chills will be below zero, and at times well below zero, through Thursday. Lake effect snows will continue into the weekend. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord
In the hours before
Local storm report, Dec 26, 11:23 AM EST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1123 AM EST TUE DEC 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM HEAVY SNOW 3 E SAULT STE. MARIE 46.49N 84.31W
12/26/2017 M10.0 INCH CHIPPEWA MI BROADCAST MEDIA
&&
ALMNearby
Wind Chill Advisories in Michigan, 2017Every wind chill advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.